Virginia, 2014Flooding in Virginia, May 15 to 16, 2014
May 15 to 16, 2014 · NWS AKQ · 4 events in 4 counties and zones
Heavy rain along a frontal boundary produced flooding across portions of south central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain along a frontal boundary produced flooding across portions of south central and southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 15, 2:37 PM EST, 58 minutes earlier.
Area forecast discussion, May 15, 2:37 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
337 PM EDT THU MAY 15 2014
.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA LATE TONIGHT AND
FINALLY MOVE OFF THE COAST ON FRIDAY AFTERNOON. HIGH PRESSURE WILL
BUILD DOWN ACROSS THE AREA ON SATURDAY AND SUNDAY. WEAK LOW
PRESSURE WILL MOVE ACROSS THE SOUTHEAST STATES ON SUNDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
MODELS ALL AGREE WITH THE SLOW MOVEMENT OF THE FRONT TO THE EAST
AND TIMING IT OFF THE COAST NEAR 18Z ON FRIDAY. THE AMPLIFIED
UPPER PATTERN HAS SEVERAL PIECES OF ENERGY ROTATING THROUGH IT.
ONE CURRENTLY MOVE NORTH ACROSS THE CAROLINAS HAS ENHANCED THE
RAINFALL THERE AND CAN SEE MOISTURE FEEDING IN FROM THE GULF
STREAM INTO THIS PLUME OF MOISTURE. THIS WILL BRING HEAVY RAIN
NORTH WITH IT AS THE FEATURE MOVES BY THIS EVENING. WITH SOME
INSTABILITY AHEAD OF THIS PRECIPITATION COULD ALSO HAVE SOME
STRONGER THUNDERSTORMS DEVELOP. THESE COULD PRODUCE STRONG WINDS
AND WITH INCREASING LOW LEVEL WIND SHEAR THERE IS THE POSSIBILITY
OF ISOLATED TORNADOES DEVELOPING. BY LATER TONIGHT AFTER THIS
PIECE OF ENERGY PASSES AND THE INSTABILTY WEAKENS DO NOT EXPECT
ANY SEVERE WEATHER BUT WILL STILL HAVE THE POTENTIAL FOR HEAVY
RAIN IN SOME THUNDERSTORMS. ALSO TONIGHT LOW PRESSURE WILL DEVELOP ALONG THE
FRONT OVER THE CAROLINAS AND MOVE SLOWLY NORTH. THIS WILL ENHANCE
THE SOUTHEAST FLOW INTO THE FRONT AND CAUSE SOME WIND GUSTS TO 40
MPH ALONG THE COAST. WITH THE FRONT JUST BARELY REACHING WESTERN
SECTIONS OF THE AREA BY SUNRISE EXPECT TEMPERATURES TO REMAIN
MOSTLY IN THE MID TO UPPER 60S BUT COULD DROP INTO THE 50S JUST
BEHIND THE FRONT.
ANOTHER STRONG UPPER PIECE OF ENERGY WILL MOVE ACROSS THE AREA ON
FRIDAY. THIS WILL PUSH THE LOW PRESSURE INTO THE NORTHEAST AND
THIS PULLS THE FRONT OFF THE COAST. THERE WILL CONTINUE TO BE
PLENTY OF SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
ACCOMPANYING THE FRONT. PRECIPITATION WILL END WEST OF I95 DURING
THE MORNING AND END DURING THE AFTERNOON AT THE COAST.THE HEAVIEST
RAINFALL IS EXPECTED IN THE WESTERN MOST COUNTIES WHERE THE AREAL
FLOOD WATCH IS POSTED. EXPECTING BETWEEN 2 AND 2 AND A HALF INCHES
OF RAIN THERE. BY THE TIME THE EVENT ENDS MOST OF THE CWA WILL
RECEIVED BETWEEN 1 AND 2 INCHES OF RAIN. HIGH TEMPERATURES WILL
REACH ONLY THE LOW TO MID 70S.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AFTER THE FRONT HAS MOVED OFF THE COAST WILL HAVE HIGH PRESSURE
MOVE IN. THIS WILL BRING DRYING ACROSS THE AREA. THE MAIN UPPER
SYSTEM STILL STAYS TO THE NORTH AND SOME ENERGY WILL MOVE ACROSS
THE AREA ON SATURDAY. ONLY EXPECT THIS TO CAUSE SOME MORE
AFTERNOON CLOUDINESS. BY SUNDAY BOTH THE GFS AND NAM ARE NOW
SHOWING SOME WEAK OVERRUNNING TO THE FRONT WHICH IS SOUTH OF THE
AREA. THIS COULD CAUSE SOME LIGHT PRECIPITATION TO REACH INTO
SOUTHEASTERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA SUNDAY
AFTERNOON. ALSO THE SREF INDICATES A CHANCE OF AT LEAST A QUARTER
OF AN INCH THEN. WILL ONLY PUT IN SLIGHT CHANCE FOR NOW BUT WILL
HAVE TO WHICH WAY THE MODELS TREND. FRIDAY THROUGH SUNDAY WILL
HAVE TEMPERATURES SLIGHTLY BELOW NORMAL.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
CUT-OFF LOW WILL BEGIN TO WEAKEN OVER THE WRN ATLANTIC MON...BUT
BLOCKY PATTERN WILL PERSIST AS STRONG HIGH PRESSURE ANCHORS OVER THE
NRN ATLANTIC. THE PERSISTENT ERN CONUS TROUGH WILL BEGIN TO SLOWLY
PUSH OFFSHORE MON...LOCATING OVER THE WRN ATLANTIC THRU MID WEEK.
UPPER LOW WILL LIFT NEWD OFF THE NEW ENGLAND COAST BY WEDS.
MEANWHILE...AN UPPER RIDGE WILL AMPLIFY OVER THE CNTRL CONUS WITH
THE UPPER HIGH LOCATING OVER THE LOWER MS VALLEY. THIS WILL RESULT
IN NWLY FLOW OVER THE MID-ATLANTIC REGION LATE MON THRU MID WEEK. AT
THE SFC...HIGH PRESSURE WILL BUILD IN FROM THE NW ON MON...LOCATING
OVER THE LOCAL AREA THRU WEDS BEFORE SLIDING OFF THE SE COAST THRU
THE END OF THE WEEK. BY WED...A WARM FRONT WILL LIFT FROM THE GULF
STATES NEWD INTO THE MID-ATLANTIC BEFORE BECOMING QUASI-STATIONARY
ACROSS THE REGION. THIS BOUNDARY WILL BECOME THE FOCUS FOR
SHOWERS/THUNDERSTORMS MID-LATE NEXT WEEK AS SHORTWAVE ENERGY DIVES
OVER THE REGION IN NW FLOW. POTENTIAL ALSO EXISTS FOR MCS
DEVELOPMENT OVER THE OH VALLEY ALONG THE BOUNDARY...WHICH COULD
IMPACT THE REGION IN NW FLOW. WILL CARRY SLIGHT CHANCE-CHANCE POPS
WED-THURS.
OTHERWISE...TEMPS WILL BE SLIGHTLY BELOW SEASONABLE NORMS
MON-WED...GENERALLY IN THE LOW-MID 70S BEFORE WARMING INTO THE UPPER
70S LOW 80S BY THURS.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A STRONG COLD FRONT ORIENTED FROM NORTH TO SOUTH OVER THE UPPER OHIO
VALLEY WILL MOVE EASTWARD AND REACH EASTERN PORTIONS OF THE CWA
FRIDAY AFTERNOON. AT 18Z TODAY...A BAND OF RAIN AND SCATTERED
THUNDERSTORMS WAS SITUATED FROM WESTERN PENNSYLVANIA TO CENTRAL
NORTH CAROLINA...CUTTING ACROSS THE PIEDMONT ABOUT 50 MILES TO THE
WEST OF RICHMOND. THUNDERSTORMS WERE MAINLY ON THE LEADING EDGE OF
THE PCPN. THE EASTWARD MOVEMENT OF THE BAND IS RATHER SLOW. HAVE
PCPN REACHING RIC AROUND 23Z. CONFIDENCE WAS TOO LOW TO MENTION
TSTMS WITH THIS ISSUANCE. RAIN SPREADS TO THE REST OF THE TAF SITES
DURING THE EVENING HOURS CONTINUES THROUGH FRIDAY MORNING. RAIN WILL
BE HEAVY AT TIMES WITH IFR VSBYS PSBL. FOLLOWED CLOSE TO LAVMOS FOR
THE CEILING AND VSBY FORECASTS. MOSTLY MVFR CONDS ARE EXPECTED BUT
INCLUDED IFR CIGS AT EACH OF THE SITES FOR FRIDAY MORNING. SINCE THE
REGION WILL BE WARM SECTORED...IFR MAY NOT BE PERSISTENT AND A MORE
LIMITED DURATION POSSIBLY IN TEMPO GROUPS MIGHT BE APPROPRIATE IN
LATER ISSUANCES.
WINDS FROM THE SOUTH GUSTING TO AROUND 25 KNOTS CAN BE EXPECTED
ACROSS THE AREA. WINDS VEER TO NORTHWEST AND NORTH BEHIND THE FRONT
ON FRIDAY. RAIN ENDS AND CEILINGS IMPROVE WITH THE FRONTAL PASSAGE.
OUTLOOK...MAINLY VFR CONDS ARE LIKELY LATER FRI THROUGH TUESDAY AS
HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST. THERE WILL BE A
SLGT CHC FOR SHOWERS SUNDAY NIGHT OVER SOUTHEAST PORTIONS.
&&
.MARINE...
A STRONG COLD FRONT HAS REACHED THE CNTRL APPALACHIANS AS HIGH
PRESSURE REMAINS OVER THE WRN ATLANTIC. THIS HAS PRODUCED SE FLOW
OVER THE WATERS LATE THIS AFTERNOON...WITH SPEEDS REACHING 20-25
KNOTS. GOOD MIXING OVER LAND HAS RESULTED IN GUSTS REACHING 30
KNOTS...PUSHING SOME STRONGER GUSTS OVER THE ADJACENT WATERS IN THE
LOWER BAY. HEADLINES ARE NOW IN EFFECT FOR ALL WATERS.
S-SE WINDS WILL CONTINUE TO INCREASE THRU THE AFTERNOON AND EVENING
AS THE FRONT APPROACHES AND THE RESULTANT GRADIENT TIGHTENS. THE
STRONGEST WINDS ARE FORECAST LATE TONIGHT INTO EARLY FRI MORNING
WITH GUSTS REACHING 30-33 KNOTS OVER THE WATERS. BY LATE
TONIGHT...WINDS A FEW THOUSAND FT OFF THE WATERS WILL REACH 50-55
KNOTS AS A SFC LOW LIFTS ALONG THE FRONT INTO SE VA. WINDS WILL PUSH
GALE FORCE JUST IN ADVANCE OF THE FRONT...BUT PRESSURE FALLS DO NOT
LOOK STRONG ENOUGH FOR SUSTAINED GALE SPEEDS. HOWEVER...GUSTS OVER
SE VA AND NE NC WILL REACH 35-40 KT...SO AN OCCASIONAL GUST UP TO 35
KNOTS IS POSSIBLE FOR AROUND 3 HOURS FROM 5AM-8AM...ESPECIALLY OVER
THE LOWER BAY AND COASTAL WATERS. MODERATE TO HEAVY RAINFALL IS
EXPECTED IN ADVANCE OF THE FRONT WITH EMBEDDED CONVECTION WHICH WILL
LIKELY ENHANCE WINDS FURTHER. WILL HANDLE THE POTENTIAL GALE GUSTS
WITH SHORT FUSED PRODUCTS (MARINE WEATHER STATEMENTS/SPECIAL MARINE
WARNINGS). IN ADDITION...WAVES WILL BUILD TO 3-5 FT IN THE BAY AND
2-3 FT IN THE LOWER RIVERS TONIGHT-FRI MORNING. A LONG FETCH WILL
PUSH SEAS TO 5-10 FT FRIDAY.
THE FRONT WILL CROSS THE WATERS FRIDAY AFTERNOON...BACKING THE WINDS
TO THE NW. HOWEVER...DO NOT ANTICIPATE A NWLY SURGE DUE TO A LACK OF
CAA AND GRADIENT WINDS. SFC HIGH PRESSURE WILL BE SLOW TO BUILD OVER
THE WATERS THRU THE WEEKEND AS A BLOCKY PATTERN SETS UP OVER THE WRN
ATLANTIC. SEAS WILL ALSO BE SLOW TO SUBSIDE THRU THE DAY SAT DUE TO
LONG PERIOD SWELL. HIGH PRESSURE AND SUB-SCA CONDITIONS EXPECTED
THRU MID WEEK.
&&
.HYDROLOGY...
THE HEAVY RAINFALL THROUGH FRIDAY MORNING MAY CAUSE RAPID RISES
OF RIVERS AND STREAMS IN FAR WRN PORTIONS OF THE EASTERN PIEDMONT
REGION...AND MAY CREATE THE POTENTIAL FOR FLOODING. IN
ADDITION...HEAVY RAINFALL OVER HEADWATERS WILL FURTHER EXACERBATE
FLOODING POTENTIAL THROUGH FRIDAY AFTERNOON...WELL AFTER RAINFALL
COMES TO AN END. PRECIPITATION TOTALS OF 2.00 INCHES ARE FORECAST
OVER THE NEXT 24 HOURS WITH LOCALLY HIGHER AMOUNTS. LOCAL FLASH
FLOOD GUIDANCE REQUIRES 2.00-3.00 INCHES OF RAINFALL FOR 2 HOURS
OR MORE IN RURAL AREAS. RAINFALL OF ONE TO ONE AND A HALF INCHES
IN LESS THAN TWO HOURS WILL BE PSBL AN AREAL FLOOD WATCH IS
DEEMED MOST APPROPRIATE FOR THIS SITUATION.
THE RIVANNA RIVER AT PALMYRA IS FORECAST TO CREST JUST ABOVE THE 17
FOOT FLOOD STAGE ON FRIDAY EVENING. ADDITIONAL RIVER FORECASTS FOR
THE JAMES RIVER AT BREMO BLUFF APPEARS TO FALL 2 FT SHORT OF FLOOD
STAGE AND THE JAMES RIVER AT RICHMOND WESTHAM IS SHOWING RISING
TREND WITHIN ACTION STAGE EARLY SATURDAY MORNING AND COMING AT LEAST
NEAR FLOOD STAGE ON SUNDAY.
&&
.TIDES/COASTAL FLOODING...
PERSISTENT S-SE FLOW IN ADVANCE OF AN APPROACHING STRONG COLD FRONT
HAS COMBINED WITH A FULL MOON TO PUSH TIDAL ANOMALIES TO 1 TO 1.5
FEET TONIGHT THRU FRI NIGHT. THE HIGHEST ANOMALIES WILL BE IN THE
UPPER BAY...INCLUDING BISHOPS HEAD AND CAMBRIDGE. WATER LEVELS HAVE
COME IN NEAR/JUST BELOW MINOR FLOODING THRESHOLDS AS
EXPECTED...WHICH RESULTED IN SOME NUISANCE COASTAL FLOODING.
HOWEVER, STRONGER SOUTH TO SOUTHEAST WINDS TONIGHT WILL PUSH
ANOMALIES BACK UP TOWARDS 1.5 TO 1.75 FT MLLW IN THE UPPER BAY
WITH HIGH TIDE CYCLES TONIGHT. THUS, ANOTHER ROUND OF MINOR
COASTAL FLOODING IS ANTICIPATED WITH TONIGHT'S HIGH TIDE CYCLE.
TIDAL ANOMALIES WILL BEGIN TO FALL LATE FRIDAY AND FRIDAY NIGHT.
WL CONTINUE TO MONITOR AND RE-ISSUE STATEMENTS/ADVISORIES AS
NEEDED.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH FRIDAY AFTERNOON
FOR VAZ048-049-060-061-065-066.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EDT FRIDAY FOR ANZ635>638.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ630>634.
SMALL CRAFT ADVISORY UNTIL 7 AM EDT SATURDAY FOR ANZ650-652-
654-656-658.
&&
SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...SAM
AVIATION...LSA
MARINE...SAM
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 15, 2:47 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
347 PM EDT THU MAY 15 2014
NCZ012-013-030-VAZ062>064-067>071-079-080-087-162000-
NORTHAMPTON NC-HERTFORD-BERTIE-GOOCHLAND-HANOVER-CAROLINE-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-GREENSVILLE-
347 PM EDT THU MAY 15 2014
...SEVERE THUNDERSTORM WATCH 157 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
A SLOW MOVING COLD FRONT WILL BRING HEAVY RAIN TO THE REGION
TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE
AREA TONIGHT. SOME STORMS MAY BE STRONG TO SEVERE WITH GUSTY WINDS
BEING THE PRIMARY THREAT. ISOLATED FLOODING IS POSSIBLE FROM THE
HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NCZ014>016-031-032-VAZ072>076-081>083-088>090-092-093-096-162000-
GATES-PASQUOTANK-CAMDEN-CHOWAN-PERQUIMANS-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-PRINCE GEORGE-
CHARLES CITY-NEW KENT-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-SUFFOLK-
347 PM EDT THU MAY 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A SLOW MOVING COLD FRONT WILL BRING HEAVY RAIN TO THE REGION
TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS
EVENING AND PERSIST OVERNIGHT. SOME STORMS MAY BECOME STRONG WITH
GUSTY WINDS BEING THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
VAZ048-049-060-061-065-066-162000-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-
347 PM EDT THU MAY 15 2014
...SEVERE THUNDERSTORM WATCH 157 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH FRIDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
FLOOD WATCH.
A SLOW MOVING COLD FRONT WILL BRING HEAVY RAIN TO THE REGION
TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST
OVERNIGHT. SOME STORMS MAY BECOME STRONG TO SEVERE WITH GUSTY
WINDS BEING THE PRIMARY THREAT. ALSO THE HEAVY RAIN COULD PRODUCE
SOME FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
MDZ021>025-NCZ017-102-VAZ077-078-084>086-091-094-095-097>100-162000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-NORTHUMBERLAND-LANCASTER-
GLOUCESTER-MIDDLESEX-MATHEWS-YORK-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
347 PM EDT THU MAY 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA...THE
EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE
NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A SLOW MOVING COLD FRONT WILL BRING HEAVY RAIN TO THE REGION
TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS
EVENING AND PERSIST OVERNIGHT. SOME STORMS MAY BECOME STRONG WITH
GUSTY WINDS BEING THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, May 15, 12:43 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
143 PM EDT THU MAY 15 2014
VAZ060-061-065-066-151845-
CUMBERLAND-LUNENBURG-MECKLENBURG-PRINCE EDWARD-
143 PM EDT THU MAY 15 2014
...STRONG THUNDERSTORMS WILL MOVE INTO CUMBERLAND...PRINCE
EDWARD...MECKLENBURG AND LUNENBURG COUNTIES THROUGH 245 PM EDT...
AT 140 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF ELAM TO 6
MILES WEST OF BUFFALO SPRINGS...OR ALONG A LINE EXTENDING FROM
APPOMATTOX TO 9 MILES NORTH OF VIRGILINA...MOVING NORTHEAST AT 30
MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE FINCHLEY AROUND 150 PM
EDT...
SKIPWITH AROUND 155 PM EDT...
SPANISH GROVE AROUND 200 PM EDT...
FAIRVIEW AROUND 205 PM EDT...
WIGHTMAN AROUND 210 PM EDT...
PLANTERSVILLE AROUND 215 PM EDT...
HEAVY RAIN AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS. HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
LAT...LON 3668 7870 3670 7865 3689 7850 3707 7845
3714 7853 3713 7859 3719 7864 3720 7869
3725 7869 3734 7861 3740 7859 3738 7858
3734 7851 3734 7847 3750 7835 3667 7824
3657 7873
JMSpecial weather statement, May 15, 1:25 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT THU MAY 15 2014
VAZ048-049-061-062-069-151930-
CUMBERLAND-FLUVANNA-GOOCHLAND-LOUISA-POWHATAN-
225 PM EDT THU MAY 15 2014
...STRONG THUNDERSTORMS WILL MOVE INTO LOUISA...CUMBERLAND...
FLUVANNA...GOOCHLAND AND POWHATAN COUNTIES THROUGH 330 PM EDT...
AT 225 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF HARDWARE
TO 6 MILES SOUTHWEST OF REEDS...OR ALONG A LINE EXTENDING FROM 17
MILES NORTHWEST OF DILLWYN TO HAMPDEN SYDNEY...MOVING NORTHEAST AT 25
MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE REEDS AROUND 230 PM EDT...
RAINES TAVERN AROUND 235 PM EDT...
HARDWARE AROUND 240 PM EDT...
SHORES AROUND 245 PM EDT...
NAHOR AROUND 250 PM EDT...
UNION MILLS AROUND 255 PM EDT...
HEAVY RAIN AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS. HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
LAT...LON 3813 7821 3816 7811 3815 7801 3753 7788
3748 7797 3749 7801 3745 7806 3745 7818
3735 7826 3731 7832 3730 7839 3735 7847
3762 7827 3769 7825 3773 7842 3777 7848
3781 7849
JMSpecial weather statement, May 15, 1:47 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 PM EDT THU MAY 15 2014
VAZ060-061-065>069-079-151945-
AMELIA-BRUNSWICK-CUMBERLAND-LUNENBURG-MECKLENBURG-NOTTOWAY-POWHATAN-
PRINCE EDWARD-
247 PM EDT THU MAY 15 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS AMELIA...CUMBERLAND...PRINCE
EDWARD...POWHATAN...MECKLENBURG...LUNENBURG...BRUNSWICK AND NOTTOWAY
COUNTIES THROUGH 345 PM EDT...
AT 245 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ROGERS CORNER TO 13 MILES
SOUTH OF PALMER SPRINGS...OR ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF CHASE CITY TO WARRENTON...MOVING NORTH...NORTHEAST AT
45 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE WIGHTMAN AROUND 250 PM
EDT...
REHOBOTH AROUND 255 PM EDT...
EBONY AROUND 300 PM EDT...
ARVINS STORE AROUND 305 PM EDT...
SCHOLFIELD AROUND 310 PM EDT...
GREEN BAY AROUND 315 PM EDT...
HEAVY RAINFALL AND MINOR FLOODING CAN BE EXPECTED. WIND GUSTS OF 30
TO 40 MPH WILL BE POSSIBLE IN SOME STORMS.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3670 7868 3670 7865 3689 7850 3708 7845
3709 7850 3729 7841 3744 7818 3749 7796
3654 7797 3654 7873 3655 7874
LBROWNSpecial weather statement, May 15, 2:46 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
346 PM EDT THU MAY 15 2014
NCZ012-VAZ060-061-065>069-079-080-087-152045-
AMELIA-BRUNSWICK-CUMBERLAND-DINWIDDIE-GREENSVILLE-LUNENBURG-
MECKLENBURG-NORTHAMPTON-NOTTOWAY-POWHATAN-PRINCE EDWARD-
346 PM EDT THU MAY 15 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS AMELIA...CUMBERLAND...PRINCE
EDWARD...POWHATAN...NORTHAMPTON...MECKLENBURG...LUNENBURG...
BRUNSWICK...DINWIDDIE...NOTTOWAY AND GREENSVILLE COUNTIES THROUGH 445
PM EDT...
AT 345 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM REHOBOTH TO 27 MILES SOUTH
OF HENRICO...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF
VICTORIA TO 15 MILES NORTH OF NASHVILLE...MOVING NORTH...NORTHEAST
AT 40 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE...
PLEASANT GROVE AROUND 350 PM EDT...
ARVINS STORE AROUND 355 PM EDT...
SCHOLFIELD AROUND 400 PM EDT...
GREEN BAY AROUND 405 PM EDT...
TWIN LAKES STATE PARK AROUND 410 PM EDT...
MORAN AROUND 415 PM EDT...
HEAVY RAIN AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS. HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3668 7870 3670 7865 3689 7850 3707 7845
3714 7853 3713 7859 3720 7869 3725 7869
3740 7859 3734 7849 3749 7836 3760 7797
3631 7747 3632 7758 3641 7755 3648 7765
3650 7788 3654 7791 3653 7860 3660 7873
LBROWNFlood, Mecklenburg
- When
- May 15, 3:35 PM EST to May 16, 12:00 AM EST
- Where
- Mecklenburg County, 0.55 mi E of Boydton to 0.55 mi WNW of Antlers
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.670, -78.390
Rainfall amounts between two and three inches produced flooding across portions of the county. Numerous roads were closed due to high water.
Flood, Norfolk (C)
- When
- May 16, 8:30 AM EST to 1:00 PM EST
- Where
- Norfolk (C) County, Norfolk to 1.66 mi SSW of Norfolk
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.870, -76.270
The combination of two to four inches of rain occurring at the same time as high tide produced flooding across portions of the area. Numerous roads were closed due to high water. The first floor of some apartments and a couple of cars were under water in Ghent. Norfolk Public Schools experienced flooding inside some of their buildings.
Flood, Portsmouth (C)
- When
- May 16, 8:40 AM EST to 1:00 PM EST
- Where
- Portsmouth (C) County, Portsmouth to 1.06 mi E of Portsmouth
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.820, -76.330
The combination of two to four inches of rain occurring at the same time as high tide produced flooding across portions of the area. Numerous roads were closed due to high water. There were reports of more than two dozen disabled vehicles.
Flood, Chesapeake (C)
- When
- May 16, 9:30 AM EST to 1:00 PM EST
- Where
- Chesapeake (C) County, 1.3 mi WNW of Gilmerton to 0.98 mi WNW of Gilmerton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.780, -76.340
The combination of two to four inches of rain occurring at the same time as high tide produced flooding across portions of the area. Numerous roads were closed due to high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, May 15 to 18, 20141 death · 1 injured · $15,000 · 49 events
- Tornado and Flash Flooding in North Carolina, May 15 to 16, 2014$261,000 · EF1 · 11 events
- Heavy Rain in Virginia, May 15 to 16, 201423 events
- Hail and Damaging Wind in Arkansas, May 15, 2014$10,000 · 1.75 in hail · 11 events
- Damaging Winds in Virginia, May 15, 2014$6,000 · 52 kt wind · 10 events
- Flash Flooding and Flooding in Virginia, May 15, 2014$8,000 · 50 kt wind · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 15, 20145 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 15, 20145 events
- Hail and Heavy Rain in Montana, May 15, 20141.75 in hail · 5 events
- Hail in Missouri, May 15, 20140.88 in hail · 3 events
- Hail and Damaging Wind in Arkansas, May 15, 20141 in hail · 3 events
- Tornado and Damaging Winds in Pennsylvania, May 15, 2014$8,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523656, 523662, 523666, 523668.